What to Know
- The FDA expanded its list of recalled products and updated its list of those unaffected
- Traces of N-nitrosodimethylamine, a "probable human carcinogen," was found in the active ingredient valsartan in the recalled products
- Not all products containing valsartan are contaminated and being recalled
The U.S. Food and Drug Administration has expanded its voluntary recall of several medications used to treat high blood pressure and heart failure over concerns that an active ingredient in the drugs could be contaminated with a cancer-causing agent.
The agency reported that traces of N-nitrosodimethylamine (NDMA), a "probable human carcinogen," was found in the active ingredient valsartan in the recalled products. The FDA noted not all products containing valsartan are contaminated and being recalled. A third-party supplied the valsartan contained in the recall.
"FDA is working with drug manufacturers to ensure future valsartan active pharmaceutical ingredients are not at risk of NDMA formation," the FDA said. "The agency reminds manufacturers to thoroughly evaluate their API manufacturing processes, and changes to those processes, to detect any unsafe impurities."
Patients are urged to look at the drug name and company name on the label of their prescription bottle to determine whether a specific product has been recalled. If the information is not on the bottle, patients should contact the pharmacy that dispensed the medicine to find out the company name.
If a patient is taking one of the recalled medicines, they should follow the recall instructions each specific company provided, which will be available on the FDA’s website.
If a patient's medicine is included in the recall, they should contact their health care professional to discuss their treatment options, which may include another valsartan product this recall doesn't affect or an alternative option.
The agency encourages patients and health care professionals to report any adverse reaction to the FDA’s MedWatch program.
The presence of NDMA is "thought to be related to changes in the way the active substance was manufactured," the agency said.